Alabama, 2019

Excessive Heat and Heat in Alabama, August 13, 2019

August 13, 2019 · NWS HUN · 16 events in 11 counties and zones

Temperatures warmed into the middle to upper 90s with dew points in the middle to upper 70s. This resulted in heat index values of around 110 in northwest Alabama and 105-110 in north central and northeast Alabama.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures warmed into the middle to upper 90s with dew points in the middle to upper 70s. This resulted in heat index values of around 110 in northwest Alabama and 105-110 in north central and northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 4:38 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 13, 4:38 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
538 AM CDT Tue Aug 13 2019

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 224 AM CDT Tue Aug 13 2019

RGB imagery and obs indicate no fog development as of yet. Patchy
valley fog may be possible and will continue to monitor. Surface
analysis continues to show a relative minimum in theta-e across north
AL into eastern TN. This is where dew points have dipped into the
u60s to l70s, with temps in the l70s. Westerly flow will develop
today which should advect higher dew points to our west into the
area. However, entrainment of deeper drier air aloft over the central
TN valley is shown in forecast soundings which still indicate decent
mixing of the low levels by this afternoon. This yields another dip
in afternoon dew points into the l70s and perhaps u60s in a few
northeast AL and southern middle TN locations along the Cumberland
Plateau. The NBM has consistently been too high with dew points as of
late, so sided with the CONSALL blend again today. High temps looks
to reach the 94-97F range for most valley locations along and west of
highway 431 or (FYM-HSV-8A0). Further east, highs will be 93-95F in
valleys, and 88-92F atop the Cumberland Plateau, Sand and Lookout
Mtns. After verbal coordination with OHX and BMX, have decided to
trim the Excessive Heat Warning to the Shoals/NW AL area, where HI
values will approach 110F. Further east, a Heat Advisory will remain
in effect, although many areas in northeast AL and southern TN,
particularly atop the higher elevations, will observe HIs below 105,
and in some cases below 100.

The cold front that has ignited convection along and south of the I-
70 corridor in MO-IL-IN will slide southeast into northern and
western TN by the middle of this afternoon. A well defined theta-E
ridge will develop immediately ahead of the front during peak
afternoon heating. This should yield strong instability/ML-CAPE
values of 3000-3500 j/kg or higher in the presence of modest
westerly flow in mid to upper levels of 25-30kt. This should yield
rather explosive deep convection to develop between 21-00Z in middle
TN that should slide southeast.

.SHORT TERM...(Tonight through Wednesday Night)
Issued at 224 AM CDT Tue Aug 13 2019

By 00Z, a rather solid band of strong to severe thunderstorms will be
in progress in middle TN, building west-southwest into the
inflow/theta-E ridge. Agree with the current SPC outlook on this
situation. The convection will likely fill in during the evening
hours, while slowly sagging southeast due to rather unidirectional
flow in mid to upper levels. Thus, the WPC marginal to slight risk of
excessive rainfall looks good as well with PWs around 2 inches and
potential training of thunderstorms. Damaging winds look to be the
primary threat tonight for severe weather, given rather high DCAPE
values of 1200-1500 j/kg, and steep low level lapse rates. PoPs will
be elevated into the likely range this evening and overnight hours.

On Wednesday, the frontal band will shift well south allowing for a
drier northerly flow to develop. Despite it remaining rather warm in
the u80s-a90, it will certainly feel much more comfortable with dew
points dropping into the 60s Wednesday evening.

.LONG TERM...(Thursday through Monday)
Issued at 224 AM CDT Tue Aug 13 2019

Surface high pressure will settle in over the OH River and Great
Lakes region as we head into the latter half of the work week. This
combined with a slightly drier and a little more "pleasant" airmass
with dew points generally in the middle 60s should keep us mostly
rain free through Saturday. We will finally get a break from the
extended northwest flow regime as upper level flow becomes more
westerly/zonal toward the weekend. This will keep daily highs in the
middle 90s across much of the area and overnight lows in lower 70s.
While no organized storm systems are expected in the extended period
at this time, chances for isolated to scattered diurnal thunderstorms
return on Sunday and will continue through the first half of the
work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 538 AM CDT Tue Aug 13 2019

VFR conditions are expected through early this evening. The exception
could be isolated thunderstorms that are possible after 21Z, but the
probability is too low to include at the terminals. The probability
is a bit higher in southern middle TN this afternoon. This evening, a
more solid band of thunderstorms will drop south from middle TN and
through north AL. The time of occurrence will most likely be from
03-06Z at KMSL and KHSV. Visibility will be reduced to 2SM or less in
+RA, along with a threat of strong and gusty winds. After 06Z, the
thunderstorms should shift south of the terminals. Low clouds and fog
may tend to develop in a few areas, but confidence is too low to
include at this time, but may be needed in later updates.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ005>010-016.

     Excessive Heat Warning until 6 PM CDT this evening for ALZ001>004.

TN...Heat Advisory until 6 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...25
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 13, 2:18 AM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
318 AM CDT Tue Aug 13 2019

ALZ001>010-016-TNZ076-096-097-140000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
318 AM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Dangerous Heat Index values of 105 to 110 degrees are likely west of
Interstate 65 Today. An Excessive Heat Warning remains in effect
through 6 PM CDT this evening for Lauderdale, Colbert, Franklin AL
and Lawrence Counties.

In addition, a Heat Advisory is in effect until 6 PM CDT this evening
for counties along Interstate 65 where Heat Index values of 105 to
109 degrees are expected, and east of Interstate 65 where Heat Index
values of 100 to 105 degrees are expected.

Thunderstorms will be possible late this afternoon and throughout
the overnight hours into Wednesday. Some of these storms may be
severe with gusty winds of 50 to 60 MPH and locally heavy rainfall
will be possible. The threat for thunderstorms will end by mid-
morning Wednesday from North to South.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

Isolated thunderstorms will be possible Sunday through the beginning
of the work week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat, 6 excessive heat. Local standard time, as filed.

Heat, Colbert

When
August 13, 8:00 AM CST to 7:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Heat index values remained at or above 105 degrees.

Heat, Lauderdale

When
August 13, 8:00 AM CST to 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Heat index values remained at or above 105 degrees.

Heat, Lawrence

When
August 13, 8:00 AM CST to 7:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Heat index values remained at or above 105 degrees.

Heat, Franklin

When
August 13, 8:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Heat index values remained at or above 105 degrees.

Heat, Madison

When
August 13, 9:00 AM CST to 5:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Heat index values remained at or above 105 degrees.

Heat, Morgan

When
August 13, 9:00 AM CST to 5:00 PM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Heat index values remained at or above 105 degrees.

Heat, Cullman

When
August 13, 9:00 AM CST to 5:00 PM CST
Where
Cullman forecast zone
Reported by
ASOS
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Heat index values remained at or above 105 degrees.

Heat, Marshall

When
August 13, 9:00 AM CST to 5:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Heat index values remained at or above 105 degrees.

Heat, Jackson

When
August 13, 9:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Heat index values remained at or above 105 degrees.

Heat, Dekalb

When
August 13, 9:00 AM CST to 5:00 PM CST
Where
Dekalb forecast zone
Reported by
ASOS
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Heat index values remained at or above 105 degrees.

Excessive Heat, Lauderdale

When
August 13, 11:00 AM CST to 5:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached 110-112 degrees.

Excessive Heat, Lawrence

When
August 13, 11:00 AM CST to 5:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached 110-112 degrees.

Excessive Heat, Franklin

When
August 13, 11:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached 110-112 degrees.

Excessive Heat, Madison

When
August 13, 1:00 PM CST to 3:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The heat index reached 110 degrees.

Excessive Heat, Limestone

When
August 13, 1:00 PM CST to 3:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The heat index reached 110 degrees.

Excessive Heat, Morgan

When
August 13, 1:00 PM CST to 3:00 PM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

The heat index reached 110 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851275, 851276, 851277, 851278, 851283, 851284, 851285, 851286, 851287, 851288, 851280, 851281, 851282, 851289, 851290, 851291.